Iowa, 2019Flood in Iowa, June 28, 2019
June 28, 2019 · NWS DMX · 1 event in 1 county or zone
River levels were high along the Des Moines River from dam releases upstream at Lake Red Rock. A heavy rainfall event across southeast Iowa caused the Des Moines River at Eddyville to briefly go into flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
River levels were high along the Des Moines River from dam releases upstream at Lake Red Rock. A heavy rainfall event across southeast Iowa caused the Des Moines River at Eddyville to briefly go into flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 5:09 PM CST, 51 minutes earlier.
Area forecast discussion, Jun 28, 5:09 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
609 PM CDT Fri Jun 28 2019
.DISCUSSION.../Tonight through Friday/
Issued at 256 PM CDT Fri Jun 28 2019
Little has changed over the past several days with thunderstorm
trends, tonight and next week, and weekend heat the primary
concerns. Things have calmed down by late afternoon with the
lingering outflow boundary fairly washed out resulting in little
low level convergence at the moment. The airmass remains quite
unstable with minimal inhibition, but there is little focus for
re-development. The models do suggest a weak boundary will re-
establish itself somewhere across the state tonight, but
convergence will be weak with 925-850mb flow only 10kts or less
overnight. Thus have added slight chances to account for the
possibility central and south, but confidence is low. The previous
MCS and outflow has also kept temps cooler with less mixing,
especially northeast, so these areas may be susceptible to fog
and have added some mention for a start.
Regarding the weekend, heights will continue to gradually build
into the MO Valley and expectations have not changed much for
either temps or dewpoints which are generally still producing peak
heat indices from the upper 90s to as high as 105 in spots. The
main concern is the degree of mixing and how this would affect
dewpoints, but a model blend seems quite realistic with values
mainly in the lower 70s. Any slight drop in dewpoints would likely
boost temps a tad too with heat indices ending up very similar
regardless. These conditions would not normally trigger late June
headlines, but have opted to issue one Saturday for all but the
far northeast with the late arrival of the season's first heat
episode, plenty of outdoor activities, suggestions from local
partner Synoptic Health Watch/Warning Network and it better
blending into neighboring offices. Confidence is not high however
due to concerns with overnight convection and lingering fog and/or
stratus through the morning. An extension into Sunday is certainly
possible but local office consensus was to play things one day at
a time due to uncertainties.
The heat episode does not last long as active NW Pacific flow
brings a steady stream of short waves into the northern Plains
next week. This will continue to lower heights and eventually
push a front toward the MN/IA border Monday, with PoPs even
starting late Sunday north as the boundary nears. Once this
pattern sets in it doesn't change much resulting in a prolonged
period of low end PoPs through the extended. The westerlies will
sag southward just enough to activate convection, but not be
sufficient to add much flow aloft and resultant deep shear so the
primary concern will be heavy rains rather than severe weather.
Both NAEFS and EC EPS low level specific humidity values are
anomalously high for the season, and while it isn't deep and
precipitable water values are not was high even seasonal values
result in plenty of moisture available for efficient rains. This
coupled with weak mean winds and deep warm cloud depths all point
to an extended window of heavy rain and potentially flooding.
Confidence is low in details and locations however as it will be
difficult to tell where the effective boundary ends up after
several rounds of convection.
&&
.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 606 PM CDT Fri Jun 28 2019
Primary aviation concerns are fog and or stratus potential across
mainly northern Iowa overnight. Confidence still remains below
average at this time. Light wind will prevail overnight then
become south/southeast on Saturday. A few isolated storms are
possible this evening.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Saturday for IAZ004>006-015-
016-023>026-033>037-044>049-057>062-070>075-081>086-092>097.
&&
DISCUSSION...Small
AVIATION...Donavon
Hazardous weather outlook, Jun 28, 2:43 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
343 PM CDT Fri Jun 28 2019
IAZ004>006-015-016-023>026-033>037-044>049-057>062-070>075-
081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
343 PM CDT Fri Jun 28 2019
This Hazardous Weather Outlook is for portions of central and
western Iowa.
.DAY ONE...Tonight
There will be slight chances for thunderstorms later tonight
central and south. The severe weather potential is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Hot and humid conditions are expected through the weekend. Peak heat
index values will reach the upper 90s to as high as 105 degrees. A
Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
Thunderstorm chances return to far northern Iowa late in the
weekend, and area wide later in the week. The severe risk will be
better assessed in the coming days, but locally heavy rains will
be a greater concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through at least the weekend.
IAZ007-017-027-028-038-039-050-291100-
Worth-Cerro Gordo-Butler-Bremer-Grundy-Black Hawk-Tama-
343 PM CDT Fri Jun 28 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Warm and humid conditions are expected through the weekend. Peak
heat index values will reach 95 to 100.
Thunderstorm chances return to far northern Iowa late in the
weekend, and area wide later in the week. The severe risk will be
better assessed in the coming days, but locally heavy rains will
be a greater concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through at least the weekend.
Small
In the hours before
Local storm report, Jun 28, 5:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM TSTM WND DMG EDDYVILLE 41.16N 92.63W
06/28/2019 WAPELLO IA EMERGENCY MNGR
SEVERAL TREES DOWN ACROSS THE CITY OF
EDDYVILLE. UTILITY POLE SNAPPED. TWO HOUSES
HAD TREES THAT FELL ON TOP OF THEM. UNKNOWN
DAMAGE TO HOUSES. DELAYED REPORT AND TIME
ESTIMATED BY RADAR.
&&
KLPFlood, Mahaska
- When
- June 28, 6:00 PM CST to 10:00 PM CST
- Where
- Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.080, -92.580
The Des Moines River at Eddyville crested at 63.04 feet on 29 June 2019 at 02:15 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Lake St. Clair, June 28, 201920 injured · 1 in hail · 4 events
- Flash Flooding and Hail in Pennsylvania, June 28 to 29, 2019$60,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Iowa, June 28, 2019$159,000 · 1 in hail · 15 events
- Hail and Lightning Strikes in Louisiana, June 28, 2019$225,000 · 1 in hail · 3 events
- Wildfire in Florida, June 28, 2019$75,000 · 1 event
- Hail and Damaging Wind in North Dakota, June 28, 2019$40,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 28, 2019$29,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 201952 kt wind · 23 events
- Hail and Damaging Winds in Florida, June 28, 2019$23,000 · 1 in hail · 5 events
- Strong Wind in American Samoa, June 28 to 30, 2019$25,000 · 2 events
- Hail and Damaging Winds in Montana, June 28 to 29, 20191.75 in hail · 20 events
- Flash Flood and Hail in Ohio, June 28 to 29, 2019$18,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833186.